Alert archive / Massachusetts / Dense Fog Advisories in 2021
Dense Fog Advisory 9, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this dense fog advisory at Sep 17, 2021, 8:10 PM EDT for Bristol County, Kent County, Providence County, Rhode Island; 8 counties in Massachusetts; Northeastern Connecticut Planning Region, Connecticut. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2021, 8:10 PM EDT (00:10 UTC)
- Expired
- Sep 18, 2021, 8:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 13 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597 WWUS71 KBOX 180010 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 810 PM EDT Fri Sep 17 2021 CTZ004-MAZ004>007-012>022-026-RIZ001>005-181200- /O.NEW.KBOX.FG.Y.0009.210918T0010Z-210918T1200Z/ Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI- Including the cities of Putnam, Willimantic, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, and Bristol 810 PM EDT Fri Sep 17 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northern Connecticut, central, eastern, northeastern and southeastern Massachusetts and northern Rhode Island. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
168 WWUS71 KBOX 180709 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 309 AM EDT Sat Sep 18 2021 CTZ004-MAZ004>007-012>022-026-RIZ001>005-181200- /O.CON.KBOX.FG.Y.0009.000000T0000Z-210918T1200Z/ Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI- Including the cities of Putnam, Willimantic, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, and Bristol 309 AM EDT Sat Sep 18 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of northern Connecticut, central, eastern, northeastern and southeastern Massachusetts and northern Rhode Island. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at Sep 17, 7:53 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 17, 7:53 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
753 PM EDT Fri Sep 17 2021
.SYNOPSIS...
Developing low pressure well south of New England will pass well
offshore on Saturday. However it will give the Cape and Islands
the chance for showers late tonight and Saturday morning and generate
some surf and higher chance of rip currents. As the low moves
out to sea, high pressure builds in and will bring sunny, dry
and warm conditions into mid week. A cold front Thursday ushers
in a cooler autumn- like air mass with below normal
temperatures to end the week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
740 PM UPDATE...
Forecast is largely on track. Turns out that the warmest spots
today were on Cape Cod and the Islands as Martha's Vineyard saw
a nice sunset. Since the last update, NHC officially named
Odette but the newly minted tropical cyclone would not be posing
any impacts to Southern New England except for increased swells
and rip current risk along with 25-30 mph gusts at times across
RI and southeastern MA late tonight through tomorrow afternoon
as Odette makes its closest approach southeast of the 70W/40N
benchmark. As of this writing, Logan Airport is now down to 2 mi
vsby so expect areas of fog tonight especially across the
eastern half of our CWA. Not enough confidence to hoist a Dense
Fog Advisory at this time for widespread 1/4 mi vsby but
something the overnight shift will keep an eye on. Otherwise,
mostly dry weather except for a drizzle or spot shower for most
locations. The exception is across the Outer Cape and the
Islands where we have up to 30 percent PoPs as one of the outer
rain bands of Odette affect the area from the pre-dawn to early
morning hours.
PREVIOUS DISCUSSION...
As expected earlier this morning, those showers that affected
portions of the Cape and south coastal areas have pretty much
faded. Otherwise, generally cloudy conditions across most of the
region, though in a rare situation a good amount of sun has
broken out across the Cape and Islands. As a result, those
areas are also the warmest with temperatures well into the 70s.
60s to near 70 elsewhere. There is a semi coastal front that
has set up across SE MA. Winds north of there are primarily from
the NNE, while a more east wind south of there. Along that front
we've seen spotty drizzle and some light fog, although that is
coming to an end.
On the larger picture, the developing weak low pressure off the
VA/NC coasts is slowly lifting northeastward. Whether it gets
formally declared anything by NHC doesn't really affect the
forecast. Models all show the system will continue
northeastward, but stay well south of our region. No significant
impact, however some bands of rain are expected well north of
the center, and late tonight some of those showers may come
close to clipping the outer Cape and Islands. I leaned on the
HREF for PoPs and have values in the 15-35% range just prior to
daybreak. Not expecting any heavy rain. Winds may gust upward of
25mph across the Cape and Islands late tonight as well.
Otherwise the forecast challenge revolves around the potential
for fog. Lots of low level moisture is in place and not going
anywhere. Lots of the guidance suggests fairly widespread
visibilities down to 1/2 mile and lower later tonight,
especially Ri and the eastern half of MA. Confidence is not high
at all, given that the guidance also saying it's quite foggy
right now. Obviously that is not the case. That said, have
maintained the mention of patchy fog across much of the area,
but suspect most of the night will feature very low stratus
floating just a few hundred feet above the ground. With all the
clouds and semi-muggy conditions, lows will be in the 60s area
wide. A good 10+F above normal.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
305 pm update...
The potential tropical/subtropical low pressure system will be
moving well out to sea during the day. As it does so, the flow
in the lower to mid levels will start to turn more northerly and
northwest. With no more onshore flow, we should start to see the
clouds break up with increasing sunshine as the day wears on.
There is a subtle mid/upper level trough that will approach the
region late in the day. Most of the hi-res convective allowing
models do generate a few showers to our northwest during the
afternoon, and reaching into northeast MA by late afternoon.
Model soundings suggest some surface based CAPE, so can't rule
out an isolated thunderstorm in the mix. Not expecting anything
strong, nor even much coverage. Leaned on a mix of guidance and
still only came up with PoPs topping out in the 15-25% range
for areas north and west of a Boston-Hartford line. Although
temperatures aloft will be rather warm (eg: 925mb temperatures
around 19C) which would support mid 80s for highs, clouds in
the morning and only moderate mixing of the boundary layer
should mean we will fall short of the maximum potential. Still
highs in the upper 70s to lower 80s are expected -- well above
normal for mid-September.
On a last note, given the expected uptick in waves and swell,
especially on southeast facing shores, due to the low pressure
passing by, there is an increased chance of rip currents on
those southeast facing beaches. Will issue a Rip Current
Statement just to highlight that risk. Don't want anyone to be
unaware and getting themselves into trouble.
Saturday night: looking to be rather quiet. With light northwest
flow, we should see dewpoints starting to come down. That, along
with more clear skies, will allow temperatures to fall into the
50s across the interior to lower 60s southeast/Cape/Islands.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
305 pm update...
Highlights:
* Quiet stretch of weather through middle of next week with above
normal temperatures with highs reaching upper 70s to low 80s.
* First strong fall cold front arrives sometime on Thursday with
line of showers and thunderstorms out ahead of it. Turning much
colder on Friday with highs only reaching the 60s.
Details:
Sunday...
As heights rise behind the aforementioned exiting low pressure
system, there should be significant improvement on Sunday. Dew
points fall from the 60s into the 40s and with sunshine and
seasonable conditions returning, it will feel very comfortable for
outdoor activities on Sunday. For reference, normal daytime highs
are in the low to mid 70s. Only concern would be the lingering
swells and elevated rip current risk from the distant coastal low.
Monday into Wednesday...
Monday looks to feature mostly dry and seasonable conditions with
surface high overhead. Then mid-level ridging amplifies over the
eastern US, with global guidance ensembles showing 590+ Dm ridge
building into Southern New England by middle of next week. With mean
850mb temperatures in the low to mid teens, expect daytime highs to
reach the upper 70s to lower 80s, which would be 5 to 10 degrees
above climatological normal. Forecast wise, have gone with the 75th
percentile NBM for Monday and 90th percentile NBM guidance for
Tuesday and Wednesday with southwest flow aloft boosting downsloping
adiabatic warming. Note that Monday's high temperatures may
underperform a little if northeast flow hangs on a little longer
before switching to the south and southwest as high pressure moves
offshore. So even as we head into astronomical fall for the Northern
Hemisphere (beginning September 22), it will feel more like late
August. PWATs look to be slightly below to near normal so expect
generally mild days and cool nights given the dry air mass.
Wednesday night into Friday...
There are increasing signs that we could have our first real taste
of fall heading into the latter part of the upcoming work week. Some
deterministic guidance are showing 850mb temperatures in celsius
crashing from the mid teens to the low single digits, with sub-zero
temperatures just north of our area by Friday morning. Trough
digging into the Great Lakes will eventually erode the ridge over
Eastern US by late Wednesday into Thursday time frame. While there
are still differences in timing amongst the models, siding with a
blend of EC and Canadian over the GFS (which has a tendency to be a
tad too progressive at this time frame) suggests the cold front
crossing the area on Thursday. In addition, given the strong
dynamics involved with impressive pressure rise/fall couplet, expect
a line of showers and thunderstorms out ahead of the front with
strong W/NW winds behind it and associated gale force conditions
over the waters given steep delta T between 850mb and SSTs. In
addition, with PWATs rising to over 1.75 inches (90th percentile
according to NAEFS), locally heavy downpours are possible late
Wednesday into Thursday. With 850mb temperatures falling into the
single digits post frontal, daytime highs on Friday could only get
into the 60s, with 50s possible in the high terrain. Overnight lows
fall into the 40s, with some mid to upper 30s possible in the usual
cold spots.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
2340z TAF Update:
Overall moderate confidence in the forecast.
Currently a mix of IFR and LIFR ceilings across most terminals,
except for MVFR across the CT River valley terminals. The
uncertainty remains how low the visibilities will drop. KBOS and
KFMH are now down to 2SM and 1SM respectively. As dew point
depressions fall to near zero, expecting widespread 1/2 to 2SM
vsby after 02z. Not quite enough confidence to go with 1/4SM
except for KORH which is at 1000 ft. But between low ceilings
and/or vsby, there should be widespread LIFR with pockets of
IFR. In addition, there could be a spot or two with a little
drizzle, but expect dry conditions through 06z everywhere. Could
be a few light rain showers across the Cape and Islands between
08z to 15z.
Saturday - ceilings will be lifting with VFR conditions expected
in most areas after 16z. Outside chance of showers late in the
day, primarily across the interior. Probabilities are so low
that they don't warrant even a "VCSH" in the TAFs at this point.
KBOS Terminal...moderate confidence. high probability for IFR
ceilings, but still some uncertainty as to how low visibilities
will drop during the overnight. Decided to go with 1/2SM vsby
after 02z. VFR conditions expected to develop after 15z.
KBDL Terminal...Moderate confidence.
Outlook /Saturday night through Sunday/
Saturday night: VFR except for MVFR on Cape terminals. Breezy.
Sunday: VFR. Breezy.
Sunday Night through Tuesday: VFR.
Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Wednesday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
305 pm update...
Generally high confidence in the forecast. Primary driver of the
forecast will be the low pressure passing well to our south late
tonight and then offshore on Saturday. It is expected to
generate enough of a swell, combined with some winds touching 25
knots (especially near the Cape and Islands), that Small Craft
Advisory thresholds of 5 foot waves will be exceeded for the
waters off the south coast, to just east of Cape Cod. Already
have the Small Craft Advisory in effect, and based on latest
guidance, it appears those rougher wave conditions will continue
through Saturday night...perhaps even into Sunday for the waters
east of the Cape.
Outlook /Sunday through Wednesday/...
Sunday: Winds less than 25 kt. Seas up to 5 ft.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Monday Night: Winds less than 25 kt.
Tuesday through Tuesday Night: Winds less than 25 kt. Seas
locally approaching 5 ft.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk from 6 AM EDT Saturday through Saturday
afternoon for MAZ022-024.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Sunday for ANZ235-237-
254>256.
&&
SYNOPSIS...Chai/Nash
NEAR TERM...Chai/Nash
SHORT TERM...Nash
LONG TERM...Chai
AVIATION...Chai/Nash
MARINE...Chai/NashHazardous weather outlook, Sep 17, 4:34 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 PM EDT Fri Sep 17 2021 CTZ002>004-MAZ002>021-023-026-RIZ001>008-182045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Dukes MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 434 PM EDT Fri Sep 17 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022-024-182045- Barnstable MA-Nantucket MA- 434 PM EDT Fri Sep 17 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-182045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 PM EDT Fri Sep 17 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
Nearby
Dense Fog Advisories in Massachusetts, 2021Dense Fog Advisories in Rhode Island, 2021Dense Fog Advisories in Connecticut, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.